Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 3, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Mar 31, 2002, 12:37 PM EST for Marlboro County, South Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 31, 2002, 12:37 PM EST (17:37 UTC)
- Expired
- Mar 31, 2002, 1:15 PM EST
- In force
- 38 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Marlboro County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 12:42 PM EST | Hail 1.5 | Bennettsville, SC | Spotter reported pea to ping pong ball size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 472 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 311737 SVRILM SCC069-311815- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 1237 PM EST SUN MAR 31 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARLBORO COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 115 PM EST * AT 1235 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS NEAR MCCOLL...OR ABOUT 6 MILES EAST OF BENNETTSVILLE...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MCCOLL AT 1240 PM STAY AWAY FROM DOORS AND WINDOWS. SEEK SHELTER UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. .END $$ SRP LAT...LON 3464 7971 3442 7960 3462 7946 3475 7961
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 10:00 AM EST, 2 hours 37 minutes earlier.
Area forecast discussion, Mar 31, 10:00 AM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 1000 AM EST SUN MAR 31 2002 MAIN CONCERN FOR LATER TODAY IS THE PROSPECT FOR SVR WX...AND THE LACK OF SATELLITE IMAGERY IS NOT HELPING MATTERS. MORNING SOUNDINGS ALREADY SHOW DECENT INSTABILITY...ESP AT CHS. PER 12Z CHS NSHARP CALCS THE CAPE IS AROUND 1500 J KG-1...THE LI IS -6 C AND THE H7-H5 LAPSE RATES ARE 7.2 C KM-1. ALSO THERE IS VERY LITTLE IN THE WAY OF INHIBITION/CAPPING AND W/ HOLE IN THE CLOUDS MANY AREAS WILL DESTABILIZE FURTHER UNDER THE LATE MARCH SUNSHINE. WE ALREADY HAVE AN SPS ISSUED...AND PLAN ON ISSUING A FOLLOW UP STATEMENT AROUND NOON. THE FRONT CURRENTLY STRETCHES NEAR AN MQI-GSB-AVL LINE...AND STILL SHOWS SOME PRES RISES ACROSS NE NC/SE VA. AS LOW PRES MOVES NE ALONG THE MTNS THE FRONT SHOULD GIVE UP SOME GROUND LATER TODAY. THE UPPER LOW HAS OPENED UP SINCE YDAY...AND IS MOVING ACROSS THE LOWER MS VALLEY. THIS FEATURE WILL PROVIDE UPPER DIVERGENCE...FOCUS UVVS ...AND INFUSE DEEPER MSTR ACROSS THE REGION LATER TODAY AND TONIGHT. ANOTHER POSSIBLE TRIGGER TODAY WILL BE A RESULTANT-TYPE SEA BREEZE FRONT THAT WILL HUG THE NE SC COAST AND EXTEND INTO COLUMBUS AND WRN BRUNSWICK COUNTIES. ANOTHER ONE WOULD PROGRESS INLAND TO EASTERN BRUNSWICK COUNTY AND EXTEND NORTH INTO PENDER COUNTY. WILL NEED TO MAKE SOME CHANGES TO THE ZFP. TEMPS ALREADY NEAR OR ABOVE FORECAST MAX TEMPS FOR TODAY. WILL INCLUDE MENTION OF SVR TSRA IN THE ZNS. CWF: WILL CUT BACK ON THE INITIAL CONDITIONS...THOUGH SHOULD SEE BETTER MIXING CLOSE TO THE COAST...AND CLOSER TO THE GULF STREAM. EDISTO BUOY WIND SPEEDS ARE LESS THAN 10 KTS W/ 3-4 FT SEAS ATTM... WHILE FRYING PAN IS CLOSER TO 20 KTS W/ 5 FT SEAS...PRIMARILY ATTRIBUTED TO SWELL. SPEEDS WILL CONTINUE TO INCREASE ACROSS THE WATERS LATER TODAY...AND ESPECIALLY TONIGHT. WILL KEEP SMALL CRAFT ADVISORY GOING. PRELIMINARY NUMBERS... FCSTID = 29 ILM 79 58 73 45 / 50 100 10 0 LBT 77 54 69 41 / 70 100 0 0 FLO 79 56 70 44 / 70 100 0 0 MYR 76 59 72 47 / 50 100 10 0 .ILM... NC...SMALL CRAFT ADVISORY SURF CITY TO N LITTLE RIVER INLET. SC...SMALL CRAFT ADVISORY LITTLE RIVER INLET TO S SANTEE RIVER. PFAFF
In the hours before
Special weather statement, Mar 31, 11:25 AM EST, 1 hour 12 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-010600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1125 AM EST SUN MAR 31 2002 THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN NORTH CAROLINA THROUGH EARLY MONDAY MORNING. A FRONT WILL REMAIN DRAPED NORTH AND WEST OF THE AREA THIS AFTERNOON AND THIS EVENING. THIS WILL SUPPORT HIGH DEWPOINTS ACROSS THE AREA...AND ALLOW THE AIRMASS TO BECOME VERY UNSTABLE DUE TO GOOD HEATING DURING THE AFTERNOON. MEANWHILE...AN UPPER LEVEL DISTURBANCE AND ITS ASSOCIATED SURFACE LOW WILL MOVE NORTHEAST ALONG THE FRONT...AND CROSS THE REGION LATER THIS AFTERNOON AND TONIGHT. AS A RESULT...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LATER THIS AFTERNOON AND EVENING. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG WIND GUSTS IN EXCESS OF 60 MPH ALONG WITH LARGE HAIL. THE THUNDERSTORMS MAY ALSO PRODUCE HEAVY DOWNPOURS CONDUCIVE TO LOCALIZED FLOODING IN THE NORMALLY PRONE LOCATIONS. SKYWARN SPOTTERS AND EMERGENCY MANAGERS ARE ADVISED TO CLOSELY MONITOR WEATHER CONDITIONS THROUGH TONIGHT SINCE NETWORK ACTIVATION MAY BE REQUIRED. RESIDENTS ACROSS SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA SHOULD BE ALERT FOR POSSIBLE WATCHES OR WARNINGS ISSUED THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. SRP
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 2:24 PM EST | Severe Thunderstorm Warning | ILM | Darlington, Florence | 66 min |
| Mar 31, 2:43 PM EST | Severe Thunderstorm Warning | ILM | Marlboro | 62 min |
| Mar 31, 2:55 PM EST | Severe Thunderstorm Warning | ILM | Dillon | 65 min |
| Mar 31, 3:05 PM EST | Severe Thunderstorm Warning | ILM | Florence | 55 min |
| Mar 31, 3:29 PM EST | Severe Thunderstorm Warning | ILM | Darlington | 61 min |
| Mar 31, 3:58 PM EST | Severe Thunderstorm Warning | ILM | Dillon | 62 min |
| Mar 31, 4:00 PM EST | Severe Thunderstorm Warning | ILM | Florence | 60 min |
| Mar 31, 4:25 PM EST | Severe Thunderstorm Warning | ILM | Marion | 65 min |
| Mar 31, 6:29 PM EST | Severe Thunderstorm Warning | ILM | Florence | 61 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.